Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Norman, OK

April 29, 2017Custer County, Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 29, 2017, 7:47 AM CDT for Custer County, Kiowa County, Washita County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 7:47 AM CDT (12:47 UTC)
Expired
Apr 29, 2017, 10:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Custer County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 66 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-530 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

650 
WGUS54 KOUN 291247
FFWOUN
OKC039-075-149-291545-
/O.NEW.KOUN.FF.W.0018.170429T1247Z-170429T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
747 AM CDT SAT APR 29 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Washita County in western Oklahoma...
  Kiowa County in southwestern Oklahoma...
  Custer County in western Oklahoma...

* Until 1045 AM CDT
  
* At 745 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen across the area with the highest amounts near 
  Hobart. Flash flooding is likely already occurring or is imminent. 
  Additional heavy rainfall will cause more flooding through late 
  morning. 

* Some locations that will experience flooding include...
  Hobart, Sentinel, Mountain View, Lone Wolf, Roosevelt, Gotebo,
  Rocky, Colony, Cloud Chief, Tom Steed Reservoir, Cowden and eastern
  Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3508 9936 3517 9920 3533 9878 3554 9863
      3501 9862 3500 9885 3470 9906 3470 9909
      3466 9909 3469 9910 3470 9915 3475 9917
      3485 9915 3486 9919 3482 9924 3487 9932
      3491 9929 3498 9935 3504 9932 3505 9937

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 3:08 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 29, 3:08 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
308 AM CDT Sat Apr 29 2017

.DISCUSSION...
Busy night and going forecast is in overall good shape. Will make
some tweaks to the weekend grids based on trends, but overall, do
not anticipate many changes.

Widespread showers and thunderstorms will continue to impact much
of Oklahoma and western north Texas through this morning. As the
upper low shifts slowly east today, the surface cold front will
begin to make eastward progress, shifting the heaviest precip into
eastern Oklahoma by late today. Before this occurs there will
remain the potential for additional strong to severe storms
Saturday afternoon, mainly along and east of I-35, along with
potential for flash flooding.

Some areas of light to moderate rain may persist into tonight,
but the heaviest rains should shift east of the area. However,
anticipate maintaining flood watch through 12z Sunday at this
point.

As upper low come out late tonight into Sunday morning, there
could be some light snow mix with the rain or perhaps temporarily
change over to all snow across northwest Oklahoma. Still do not
expect any snow accumulations.

Another cold, blustery day Sunday before milder weather early
next week. Models continue to amplify shortwave for mid-week with
another strong cold front for early May. After Wednesday, expect a
more tranquil period for the end of the week into the following
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  42  56  41 /  80  50  20   0
Hobart OK         56  39  55  38 /  70  50  20   0
Wichita Falls TX  69  43  63  42 /  70  50  10   0
Gage OK           46  35  47  35 /  70  60  50   0
Ponca City OK     58  43  51  40 /  80  60  50  10
Durant OK         78  49  62  44 /  80  70  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday morning for OKZ023>032-040>043-
     046>048-050>052.

TX...None.
&&

12/30
Hazardous weather outlook, Apr 29, 4:25 AM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
425 AM CDT Sat Apr 29 2017

OKZ004>048-050>052-TXZ083>090-300930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
425 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an Enhanced risk of severe thunderstorms across portions
of the area today. The primary hazard will be large hail.

Location...
There is an Enhanced Risk of severe thunderstorms south and east
of a line from Calvin to Tishomingo to Marietta. A Slight Risk
surrounds the Enhanced risk and is east of a line from perkins to
Norman to Duncan and Henrietta Texas. A marginal risk exists to
the west of the Slight Risk area and is east of a line from Ponca
City to Yukon to Lawton Oklahoma to Iowa Park and Seymour Texas.

Timing...
A few strong to severe storms will be possible this morning.
Additional severe storms will be possible during the afternoon and
early evening hours.

Impacts...
Large hail up to two inches in diameter is the primary threat.
There is a secondary threat of damaging wind gusts over 60 mph. A
couple of tornadoes cannot be ruled out.

Discussion...
Scattered thunderstorms will make there way east across parts of
central and southern Oklahoma and western north Texas this
morning. A few of these may be severe with large hail and damaging
wind gusts the primary hazards.

Additional thunderstorm development will be possible through the
afternoon hours, mainly along and ahead of a cold front that will
move through central into eastern Oklahoma. Instability and wind
shear in the warm sector ahead of the advancing cold front will be
favorable for severe storms capable of large hail, damaging wind
gusts and possibly an isolated tornado or two.

.Heavy Rainfall...
Heavy rainfall and flooding will be possible today and tonight.
The heaviest rainfall totals and greatest potential for flooding
are currently expected across portions of central and eastern
Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations through
the early evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Chances for thunderstorms will return Tuesday night through
Wednesday night across parts of Oklahoma and north Texas. Severe
storms are not anticipated.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 29, 5:23 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
523 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     TSTM WND GST     1 S CALUMET             35.59N 98.12W
04/29/2017  E70 MPH          CANADIAN           OK   TRAINED SPOTTER

&&

SC
Local storm report, Apr 29, 5:40 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
540 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     3 W OKLAHOMA CITY       35.46N 97.57W
04/29/2017                   OKLAHOMA           OK   BROADCAST MEDIA

            NUMEROUS POWER LINES DOWNED ACROSS ROADS NEAR INTERSTATE
            40 AND MAY AVENUE. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Apr 29, 5:44 AM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 AM CDT SAT APR 29 2017

OKZ036-037-TXZ083>085-087-088-291115-
Tillman OK-Jackson OK-Wilbarger TX-Foard TX-Knox TX-Baylor TX-
Hardeman TX-
544 AM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Tillman...southeastern
Jackson...Wilbarger...southeastern Foard...northeastern Knox...
northern Baylor and southeastern Hardeman Counties Until 615 AM
CDT...

AT 541 AM CDT, strong thunderstorms were along a line extending from
3 miles west of Odell to 9 miles northeast of Vera, moving northeast
at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

LAT...LON 3361 9963 3440 9961 3462 9942 3463 9900
      3460 9900 3459 9895 3382 9896
TIME...MOT...LOC 1041Z 242DEG 41KT 3433 9948 3375 9949

..speg.
Local storm report, Apr 29, 6:05 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HAIL             2 NNE WARR ACRES        35.55N 97.61W
04/29/2017  E1.00 INCH       OKLAHOMA           OK   PUBLIC

            MPING REPORT

&&
Local storm report, Apr 29, 6:08 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     EAKLY                   35.31N 98.56W
04/29/2017                   CADDO              OK   EMERGENCY MNGR

            POWER POLE DOWN ACROSS HIGHWAY 58 JUST NORTH OF EAKLY.

&&
Local storm report, Apr 29, 6:32 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
632 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             4 NE HYDRO              35.59N 98.54W
04/29/2017  E1.75 INCH       BLAINE             OK   PUBLIC

            MPING REPORT

0520 AM     TSTM WND DMG     3 NW OKLAHOMA CITY      35.49N 97.56W
04/29/2017                   OKLAHOMA           OK   BROADCAST MEDIA

            SEVERAL TREES DOWNED ALONG NW 23RD STREET AND SIGN DAMAGE
            AT SHEPHERD MALL. TIME ESTIMATED BY RADAR.

0522 AM     TSTM WND DMG     1 NW OKLAHOMA CITY      35.48N 97.53W
04/29/2017                   OKLAHOMA           OK   PUBLIC

            TREES DOWNS AT NW 10TH AND SHARTEL

0540 AM     HAIL             5 E EDMOND              35.65N 97.38W
04/29/2017  E1.00 INCH       OKLAHOMA           OK   PUBLIC

            MPING REPORT

0600 AM     TSTM WND DMG     WELLSTON                35.69N 97.06W
04/29/2017                   LINCOLN            OK   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN IN WELLSTON. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:43 PM CDTSpecial Weather StatementOUNRoger Mills32 min
Apr 28, 10:45 PM CDTSpecial Weather StatementOUNLincoln30 min
Apr 28, 11:36 PM CDTSpecial Weather StatementOUNMajor24 min
Apr 28, 11:39 PM CDTSpecial Weather StatementOUNCanadian36 min
Apr 28, 11:56 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major39 min
Apr 28, 11:59 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan32 min
Apr 29, 12:01 AM CDTSpecial Weather StatementOUNWashita29 min
Apr 29, 12:02 AM CDTSpecial Weather StatementOUNBeckham28 min
Apr 29, 12:15 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita45 min
Apr 29, 12:17 AM CDTSevere Thunderstorm WarningOUNBeckham28 min
Apr 29, 12:24 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble16 min
Apr 29, 12:31 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita44 min
Apr 29, 12:33 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher42 min
Apr 29, 12:36 AM CDTSpecial Weather StatementOUNRoger Mills24 min
Apr 29, 12:59 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian61 min
Apr 29, 1:05 AM CDTSpecial Weather StatementOUNDewey25 min
Apr 29, 1:12 AM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita63 min
Apr 29, 1:15 AM CDTSevere Thunderstorm WarningOUNKingfisher60 min
Apr 29, 1:19 AM CDTSpecial Weather StatementOUNKay26 min
Apr 29, 1:20 AM CDTSpecial Weather StatementOUNGrant25 min
Apr 29, 1:20 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson40 min
Apr 29, 1:24 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Custer3 hr
Apr 29, 1:36 AM CDTSevere Thunderstorm WarningOUNKingfisher24 min
Apr 29, 1:38 AM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills37 min
Apr 29, 1:49 AM CDTSpecial Weather StatementOUNNoble26 min
Apr 29, 1:58 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Apr 29, 1:59 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma61 min
Apr 29, 2:02 AM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble43 min
Apr 29, 2:07 AM CDTSpecial Weather StatementOUNGreer23 min
Apr 29, 2:14 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher61 min
Apr 29, 2:16 AM CDTFlash Flood WarningOUNBlaine, Custer, Washita6 hr
Apr 29, 2:26 AM CDTAreal Flood AdvisoryOUNKingfisher3 hr
Apr 29, 2:38 AM CDTSevere Thunderstorm WarningOUNNoble, Payne67 min
Apr 29, 2:42 AM CDTAreal Flood AdvisoryOUNCanadian3 hr
Apr 29, 2:42 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa48 min
Apr 29, 2:43 AM CDTSpecial Weather StatementOUNWashita32 min
Apr 29, 2:55 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne80 min
Apr 29, 2:58 AM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Kingfisher, Logan6 hr
Apr 29, 2:58 AM CDTSpecial Weather StatementOUNOklahoma32 min
Apr 29, 3:09 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher37 min
Apr 29, 3:14 AM CDTAreal Flood AdvisoryOUNGarfield, Noble, Payne3 hr
Apr 29, 3:16 AM CDTSpecial Weather StatementOUNBeckham29 min
Apr 29, 3:22 AM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita38 min
Apr 29, 3:33 AM CDTSpecial Weather StatementOUNLogan, Oklahoma27 min
Apr 29, 3:55 AM CDTAreal Flood AdvisoryOUNBeckham, Greer, Harmon, Jackson, Kiowa3 hr
Apr 29, 3:56 AM CDTSpecial Weather StatementOUNWashita34 min
Apr 29, 3:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 29, 4:04 AM CDTSpecial Weather StatementOUNBeckham, Greer, Harmon, Jackson26 min
Apr 29, 4:16 AM CDTSevere Thunderstorm WarningOUNComanche, Custer, Jackson, Kiowa, Washita44 min
Apr 29, 4:19 AM CDTAreal Flood AdvisoryOUNLogan, Oklahoma3 hr
Apr 29, 4:35 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady40 min
Apr 29, 4:40 AM CDTSpecial Weather StatementOUNBlaine35 min
Apr 29, 4:47 AM CDTSpecial Weather StatementOUNPayne28 min
Apr 29, 4:56 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma49 min
Apr 29, 4:58 AM CDTSpecial Weather StatementOUNComanche, Cotton32 min
Apr 29, 5:05 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher40 min
Apr 29, 5:06 AM CDTFlash Flood WarningOUNLogan, Noble, Payne6 hr
Apr 29, 5:44 AM CDTSpecial Weather StatementOUNJackson31 min
Apr 29, 5:45 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma45 min
Apr 29, 6:03 AM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Apr 29, 6:47 AM CDTAreal Flood AdvisoryOUNKiowa3 hr
Apr 29, 7:13 AM CDTAreal Flood AdvisoryOUNGreer, Harmon, Jackson3 hr
Apr 29, 7:25 AM CDTAreal Flood AdvisoryOUNLogan, Oklahoma3 hr
Apr 29, 8:19 AM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer49 hr
Apr 29, 8:24 AM CDTRiver Flood WarningOUNPottawatomie, Seminole17 hr
Apr 29, 8:26 AM CDTRiver Flood WarningOUNBlaine, Canadian20 hr
Apr 29, 8:52 AM CDTFlash Flood WarningOUNBeckham, Blaine, Custer, Dewey, Greer, Kiowa and 1 more4 hr
Apr 29, 9:13 AM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Kingfisher, Logan4 hr
Apr 29, 9:21 AM CDTRiver Flood WarningOUNPayne64 hr
Apr 29, 11:23 AM CDTRiver Flood WarningOUNKingfisher25 hr
Apr 29, 11:29 AM CDTRiver Flood WarningOUNKingfisher15 hr
Apr 29, 11:34 AM CDTAreal Flood WarningOUNLogan, Oklahoma3 hr
Apr 29, 11:42 AM CDTAreal Flood WarningOUNLogan, Noble, Payne3 hr
Apr 29, 1:23 PM CDTAreal Flood WarningOUNBlaine, Caddo, Canadian, Custer, Garfield, Kingfisher and 3 more3 hr
Apr 29, 1:42 PM CDTSpecial Weather StatementOUNCanadian33 min
Apr 29, 2:08 PM CDTRiver Flood WarningOUNCanadian, Cleveland, Grady, McClain51 hr
Apr 29, 2:08 PM CDTRiver Flood WarningOUNCleveland, McClain55 hr
Apr 29, 2:26 PM CDTRiver Flood WarningOUNKingfisher, Logan45 hr
Apr 29, 2:27 PM CDTRiver Flood WarningOUNLogan, Payne40 hr
Apr 29, 2:49 PM CDTAreal Flood WarningOUNLogan, Noble, Payne3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.